Breast feeding and yeast infections

Patient

Q: What are the side effectsof using a over the counter yeast infection treatment when you are breast feeding?

Doctor

A:   Thrush is a fungal infection caused by the organism Candida albicans which can occur in the nipples and/or breast tissue. Often, the baby will display symptoms as well with white patches in the mouth or on the tongue, fussiness, extensive diaper rash. Usually both the mother and the baby are treated simultaneously for thrush. Mothers may require a topic antifungal cream like nystatin or systemic medication like oral difulcan. The baby may also be treated with nystatin paint.
Difulcan (fluconazole ) is safe to to be used in breastfeeding mothers.

Related Q&A

Q: Hi I have a 4 month old I have had a lot of health problems from birth and mastitis twice and now relying on formula...

Q: I am a breastfeeding mother. I smoked marijuana for the first time yesterday around 5:30. My breasts started leaking ...

Q: Hello, I'm a 29 year old female. I'm married and I have one 18 months old daughter whom I stopped breastfeeding six m...

Q: This may be a bit obscure: I stopped breastfeeding about six months ago and ever since have had that tiny breast secr...

Q: Hello, I stpped breastfeeding when my son was 16 mos he is now 18mos. My period kind of came back when he was 9mos i...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews